The patient with AD may understand and comprehend the extent and severity of this disease early on in the disease process, but as cognitive abilities decrease, the nurse will focus on educating the family and major care-giver of the patient. Depending on the degree of cognitive decline, the nurse will discuss the drug regimen with the patient, family member, and/or caregiver. It is important for the nurse to accurately evaluate the patient's ability to assume responsibility for taking drugs at home. The administration of drugs to the patient with AD becomes a family responsibility if the outpatient appears to be unable to manage his or her own drug therapy.
The nurse explains any adverse reactions that may occur with a specific antipsychotic drug and encourages the caregiver or family members to contact the primary health care provider immediately if a serious drug reaction occurs.
The nurse includes the following points in a teaching plan for the patient or family member:
• Keep all appointments with the primary care provider or clinic because close monitoring of therapy is essential. Dose changes may be needed to achieve the best results.
• Report any unusual changes or physical effects to the primary health care provider.
• Take the drug exactly as directed. Do not increase, decrease, or omit a dose or discontinue use of this drug unless directed to do so by the primary health care provider.
• Do not drive or perform other hazardous tasks if drowsiness occurs. As soon as the diagnosis of AD is made, patients should not be permitted to drive.
• Do not take any nonprescription drug unless use of a specific drug has been approved by the primary health care provider.
• Inform physicians, dentists, and other medical personnel of therapy with this drug.
• Keep track of when the drug is taken. In the early stages of forgetfulness, a mark on the calendar each time the medicine is taken or use of a pill counter that holds the medicine for each day of the week may be used to help the patient remember to take the medication or if the medication has been taken for the day.
• Notify the primary care provider if the following adverse reactions are experienced for more than a few days: nausea, diarrhea, difficulty sleeping, vomiting, or loss of appetite.
• Immediately report the occurrence of the following adverse reactions: severe vomiting, dehydration, changes in neurologic functioning, or yellowing of the skin or eyes.
• Notify the primary health care provider if you have a history of ulcers, feel faint, experience severe stomach pains, vomit blood or material that resembles coffee grounds, or have bloody or black stools.
• Remember that these drugs do not cure AD but slow the mental and physical degeneration associated with the disease.
• Remember that during tacrine therapy the ALT level must be monitored at intervals prescribed by the primary health care provider.
Was this article helpful?
Do You Suffer From ASTHMA Chronic asthma is a paralyzing, suffocating and socially isolating condition that can cause anxiety that can trigger even more attacks. Before you know it you are caught in a vicious cycle Put an end to the dependence on inhalers, buying expensive prescription drugs and avoidance of allergenic situations and animals. Get control of your life again and Deal With Asthma Naturally